My father died shortly after starting treatment with Orgovyx

Posted by jyeager31 @jyeager31, Dec 12, 2022

Hi all – thanks for reading. My father had prostate cancer (gleason score 3+4). Doctors recommended orgovyx + radiation. He began orgovyx on October 27th and radiation shortly thereafter. On November 15th he was admitted to the hospital with pneumonia (or likely pneumonitis) and was also experiencing AFIB…both of these were way out of character for my dad. He was the most active 72 year old I know, still jogging, kayaking and hiking regularly. Outside of the prostate cancer (which had a great prognosis) he had few health issues. Anyway, within a few days his health deteriorated to the point where was admitted to the ICU and had to be placed on life support. He spent 2 weeks on a ventilator before dying of cardiac arrest on December 4th.

To me it just seems too coincidental that he started taking such a powerful drug and was dead within weeks. Looking at the FDA's adverse event database (FAERS) for orgovyx, both pneumonia and AFIB are listed as events others have experienced, albeit rare. There are however a shocking number of deaths (~10 or so per month) listed on FAERS for people taking orvoxyx, although details on these deaths are sparse. I was also able to dig up some research on pubmed.gov linking ADT therapies in general to pneumonia/pneumonitis as well as heart issues. Proper treatment for ADT-related pneumonitis involves steroids, as antibiotics have no effect as the "pneumonia" is not bacterial. Sadly my father was not started on steroids until too late as his doctors failed to see a link between the ADT therapy and whatever was going on inside of him.

Not sure exactly where I am going with this post….I guess I am curious as to whether anyone else has loved ones who may have experienced something similar. I'm just trying to make sense of a very difficult situation. Also – just worth noting – the benefit of orgovyx to my dad was small (3% chance of the cancer recurrence with orgovyx vs. 6% without it). I would encourage others to think about this relatively small benefit and carefully weigh it against all the side effects. My family did not properly assess these risks, and we are paying the ultimate price for it. I understand that these drugs save a lot of lives and that's why they get approved despite the side effects. But being on the losing end of that calculation feels pretty terrible. Definitely do your own research and make sure the benefits outweigh the costs for your personal situation.

Interested in more discussions like this? Go to the Prostate Cancer Support Group.

jyeager31: I am really sorry about your Dad. There are no words that truly helps with the pain. I would add one more note to your last line regarding research. The decisions to be treated are complex and research does help. I have been to five top notch radiation oncologists each with MRI, Biopsy and history. Two suggested radiation and ADT and three suggested radiation only with two to three different types of radiation suggested intimating all outcomes are the same as are the side effects of each machine. Sometimes its your best guess as a patient and as a doctor.

REPLY

I am very sorry for your loss. Thank you for posting. The treatment decision for PCa is daunting.

REPLY

@jyeager31 : That is heartbreaking news. I'm very sorry for your loss.

The leuprolides (Lupron, Eligard etc) have a similar profile to Orgovix regarding side effects. Orgovix does have the benefit of rapid action both on and off as regards testosterone reduction and recovery because it is an oral rather than an injected medication.

I am also 3+4 and am undergoing Proton beam SBRT but I have refused ADT. After careful study I believe that the benefits accrued in the addition of ADT are insufficient when compared to what I believe are the underestimated dangers of side effects for patients; particularly those with pre-existing co-morbidities with unfavorable intermediate localized PCa. I made the final decision after reviewing the results of a PSMAPET scan showed negative metastasis.

I'll write more on this subject at the completion of my radiation therapy after observing my PSA. Perhaps others will take heed of your caution in their own cases to their benefit. Thank you for sharing your story.

REPLY

I am 3+4 and have undergone SBRT with the ViewRay (MRI guided radiation) and have finished ADT using Orgovix almost 2 months ago. I chose Orgovix as it was touted as eaiser on your heart, faster acting, and allows testosterone to return faster. My side effects included: intense hot flashes/cold flashes, legs/feet/hands sore. which after 2 months have not stopped at all. I am very very tired of this situation and not sure I would have gone the ADT route had I known what I was to go through. Everyone experiences these therapies differently so you never know what awaites you. I got three Urlogy doctors and one Urlogy PA's opinions and all of them said to do the ADT as my genomic test showed that I was High Risk.

REPLY
Please sign in or register to post a reply.